Kratom-related liver injuries on the rise in the US

Kratom-related liver injuries on the rise in the US

BOSTON — The commercially available botanical product kratom, often used for its psychotropic effects, was associated with several cases of liver injury, according to data presented at The Liver …

BOSTON — The commercially available botanical product kratom, often used for its psychotropic effects, was associated with several cases of liver injury, according to data presented at The Liver Meeting 2019.

“We found that the frequency of kratom use is on the rise in the United States,” Victor J. Navarro, MD, FAASLD, medical director of liver transplantation at the Einstein Healthcare Network in Pennsylvania, said during a press conference. “We first recognized this trend over the past couple of years, but it became evident that the trend was on the rise as more cases of kratom-related adverse events were being reported.”

According to Navarro, kratom is made from Mitragyna speciosa and has stimulant effects at low doses or sedative and narcotic effects at high doses. This activity results from several alkaloids including the most abundant, Mitragynine, which may act as an opioid agonist.

A report from the CDC in April 2019 noted more than 90 deaths attributed to kratom.

“From our perspective at the Drug-Induced Liver Injury Network, we feel that this is a bellwether,” Navarro said.

Navarro and colleagues examined 404 cases of herbal and dietary supplement-associated liver injury in the Drug-Induced Liver Injury Network Prospective Study cohort between 2004 and 2018. They found eight cases associated with products that contain kratom, seven of which were “convincingly associated” with kratom.

Six of the cases occurred in men with a median age of 46 years (range, 25-70 years), all of whom used alcohol and had no major comorbidities. Five of the cases used kratom for its psychotropic effects and one for joint pain.

The products were used for a median of 22 days (range, 15-49 days) before onset of injury. Injuries included jaundice (n = 5), itching (n = 6), abdominal pain (n = 5), and fever (n = 3).

At onset, median alanine aminotransferase was 326 U/L, aspartate aminotransferase was 154 U/L, alkaline phosphatase was 292 U/L, and total bilirubin was 9.5 mg/dL. Peak values were 362 U/L for ALT, 154 U/L for AST, 294 U/L for ALP, and for bilirubin 20.1 mg/dL.

The median R-value at onset was 3 (range, 0.9-3.2), which Navarro said indicated a mixed hepatocellular and cholestatic injury.

Navarro noted that while all of the patients required hospitalization for liver injury, including two biopsy-confirmed cases of cholestasis, all of them recovered.

“From a clinical and physician-provider perspective, I think all providers and consumers have to be aware that this product is out there, it’s quite accessible, and while there have been FDA warnings against using it, right now the regulation is not in place to prevent access to the public,” Navarro concluded. – Talitha Bennett

Reference: Navarro VJ. Abstract 0212. Presented at: The Liver Meeting; Nov. 7-12, 2019; Boston.

Disclosure: Navarro reports no relevant financial disclosures.

KratomGuide
ADMINISTRATOR
PROFILE

Posts Carousel

Latest Posts

Top Authors

Most Commented

Featured Videos